Alert archive / Kentucky / River Flood Warnings in 2019

River Flood Warning 55, NWS Louisville, KY

November 30, 2019Hardin County, Nelson County, Kentucky

NWS Louisville, KY issued this river flood warning at Nov 30, 2019, 2:58 PM EST for Hardin County, Nelson County, Kentucky. It took effect at Dec 1, 2019, 7:51 AM EST. It was in force for 56 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2019, 2:58 PM EST (19:58 UTC)
In effect from
Dec 1, 2019, 7:51 AM EST
Expired
Dec 3, 2019, 3:51 PM EST
In force
56 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Hardin County, KY, Nelson County, KY

The radar

The Louisville radar (KLVX), 32 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rolling Fork River near Boston (BSNK2). The gauge peaked at 39.68 ft at Dec 3, 2019, 2:00 AM EST.

actionminormoderate20304011/3012/0112/0212/0312/04
Action stage
33 ft
Minor stage
35 ft
Moderate stage
42 ft
Major stage
45 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03301500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Nov 30, 12:28 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 30, 12:28 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1228 PM EST Sat Nov 30 2019

...Updated Aviation Discussion...

.Forecast Update...
Updated at 1025 AM EST Sat Nov 30 2019

Current forecast remains on track. Widespread rain continues to move
in from the west ahead of a warm front currently stretched across
southern Kentucky. We may see some breaks from the rain this
afternoon (as noted currently in portions of western KY, southern
IL, and southeastern MO), with coverage becoming less widespread as
we head into the evening hours. Coverage of showers and storms will
then pick up again overnight as forcing/lift increase ahead cold
front.

A plume of weak elevated instability will move in from the west late
this afternoon and evening and could contribute to the development
of isolated to scattered storms. Fortunately, despite strong shear
in place, a modest inversion near the surface should keep storms
from becoming surface-based and hamper any wind threat. If we get
some stronger convection to develop, such as what some runs of the
HRRR show, it's possible we could see an isolated strong to severe
wind gust to make it down to the surface, mainly across southern
Kentucky. The more likely scenario is that the surface inversion
keeps storms in check and non-severe later today and tonight.

We have also picked up quite a bit of rain over the last 12-18
hours, and with current rainfall forecasts in place, some of the
smaller rivers in our region are projected to rise above action
stage over the next day or two. A couple could even get into minor
flooding stage if we overachieve on rainfall for the rest of the
event. Additionally, with soils being fairly saturated from the
rainfall we've received today, we will have to watch for a low-end
flash flood potential in any training convection that develops.
Fortunately, most CAMs suggest the convective activity to remain
more scattered in nature, which should prevent any widespread issues.

Updated at 525 AM EST Sat Nov 30 2019

Widespread moderate rain continues across the whole area except for
far southern KY. Since midnight, a heavier swath of rain has fallen
from southern IN east-southeast through Louisville, Taylorsville,
and Richmond. Totals since midnight in this band are 0.75-1.00
inches of rain. While this is a bit of an outlier, SDF actually
picked up 0.46 inches in the hour ending at 456 AM EST.

An additional 0.50-1.00 inches of rain will be possible in the 12-
18z time frame as widespread rain continues, possibly with isolated
embedded convection. Minor flooding issues will likely become a bit
more common, particularly in low spots, given the duration of
moderate rainfall. WPC has highlighted the region with a Marginal
Risk for Excessive Rainfall.

&&

.Short Term...(Today and tonight)
Issued at 330 AM EST Sat Nov 30 2019

Widespread light to moderate rain is ongoing over north-central
Kentucky and southern Indiana early this morning. Warmer air aloft
continues to ride over a sfc warm front draped across the Tennessee
Valley. A strong High Plains low will rotate eastward across
Nebraska today. Strengthening SW low level flow between this low and
a Gulf high is fueling heavier showers and scattered storms in
southeast MO and southern IL early this morning. This activity is on
the nose of max 925 mb moisture transport/temp advection.

The lull in precip we're seeing over southern KY will fill in
through the mid to late morning hours as activity upstream fills in.
So PoPs are at 100 today across the area. Isolated to widely
scattered storms will also be possible, mainly in the late afternoon
and evening hours. A couple of rogue lightning strikes have survived
into the area from the west this morning. But any storms will be
elevated. MUCAPE is forecast to peak around 250-400 J/kg between 21-
03z this evening. PWATs will max out around 1.4 inches today ahead
of the cold front tonight, so heavy rainfall will be possible this
afternoon into tonight as well. Some minor flooding in low spots
could occur, but the risk for flash flooding is quite low.

So it's a rather dismal day of weather with temperatures starting
out fairly cool still. The warm front finally lifting north across
the area will allow temps to max out in the 50s to near 60 in the
south late in the day. The cold front sweeps through tonight, and
forecast soundings show stronger winds throughout the column. Gusts
of 25-35 mph look likely after 00z. Temperatures will remain in the
upper 50s to around 60 through 06z before taking a quick dip behind
fropa. Lows Sun morning will be in the 40s. Skies will clear out
fairly quickly by 09-12z Sun with the arrival of the dry slot.

.Long Term...(Sunday through Friday)
Issued at 245 AM EST Sat Nov 30 2019

Much of Sunday will be dry and quite breezy as a dry slot wraps into
the Ohio Valley. This system looks a bit colder than what we saw
earlier in the week, with a shorter window of clearing. Thus
confidence in strong wind gusts is limited, but still expect 30-35
mph gusts at times. Center of the upper low scoots into NW Ohio late
in the day, so precip chances will ramp back up in the afternoon,
especially for southern Indiana.

Likely to categorical POPs Sunday night into Monday morning for
southern Indiana and over into the Bluegrass region of Kentucky.
Temperature profiles leave plenty of opportunity for a few
snowflakes to mix in, but the upper low remains far enough to our
north and east that the rates shouldn't be enough for it to be
impactful. Even though precip chances diminish by midday Monday, the
flavor of the day will be mostly chilly and raw, with plenty of
cloud cover and temps struggling to crack 40 in the afternoon.

NW flow pattern flattens out through the middle of the week, so
we'll see quiet and cool weather Mon night through Thursday. An
upper wave passes overhead Tue night, but will be too moisture
starved for any precip. A fast-moving southern stream system will
scoot across the Deep South on Friday. Any impacts will be
determined by its ability to phase with the northern stream, so will
just hold onto low chance POPs for Friday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1226 PM EST Sat Nov 30 2019

Widespread MVFR to LIFR cigs, poor visibilities, and widespread rain
showers are being observed across the region this afternoon. A few
thunderstorms have been embedded in some of the showers, so VCTS has
been introduced for many of the TAF sites.

Expect the poor flying conditions and precipitation to continue
through the first half of the night. After midnight, a cold front
will sweep in from the west, and we'll see VFR cigs/vis quickly
return to the area. Winds will be breezy out of the southwest,
particularly after sunrise tomorrow morning where gusts near 30kts
will be possible.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...EBW/DM
Short Term...EBW
Long Term...RAS
Aviation...DM
Hazardous weather outlook, Nov 30, 3:40 AM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
340 AM EST Sat Nov 30 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010845-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
340 AM EST Sat Nov 30 2019 /240 AM CST Sat Nov 30 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Locally heavy rain is forecast this afternoon into tonight. Minor
flooding problems are expected in spots that collect water easily.
Wind gusts of 30 to 40 mph will be possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Breezy conditions are expected Sunday, with 30 to 40 mph wind gusts
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

EBW/RAS

In the hours before

Local storm report, Nov 30, 1:55 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 PM EST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HEAVY RAIN       3 WNW EKRON             37.95N 86.22W
11/30/2019  M3.06 INCH       MEADE              KY   MESONET

            24 HOUR RAINFALL AT THE KENTUCKY MESONET
            SITE.

&&

MRC
Local storm report, Nov 30, 2:02 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
202 PM EST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     FLOOD            2 WSW VINE GROVE        37.80N 86.01W
11/30/2019                   HARDIN             KY   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED CREEKS AND DITCHES
            WERE FULL OR OVERFLOWING AND A FEW LOW WATER
            SPOTS HAD WATER OVER THEM.

&&

BJS
Local storm report, Nov 30, 2:03 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
203 PM EST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLOOD            LAWRENCEBURG            38.04N 84.89W
11/30/2019                   ANDERSON           KY   PUBLIC

            RECEIVED A PUBLIC REPORT AND PICTURES OF
            MINOR STREET FLOODING. PONDING OF WATER AND
            FULL DITCHES.

&&

BJS
Local storm report, Nov 30, 2:25 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 PM EST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     FLOOD            1 W HADLEY              37.05N 86.64W
11/30/2019                   WARREN             KY   TRAINED SPOTTER

            ABOUT A FOOT OF WATER FLOWING ACROSS HADLEY
            COHRON ROAD, ABOUT A MILE WEST OF HIGHWAY
            626.

&&

MRC
Special weather statement, Nov 30, 2:28 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
228 PM EST Sat Nov 30 2019

INZ076-083-084-089-KYZ023-024-026-027-061-302000-
Crawford-Orange-Perry-Dubois-Grayson-Butler-Hancock-Ohio-
Breckinridge-
228 PM EST Sat Nov 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS...NORTHWESTERN
CRAWFORD...PERRY...WESTERN ORANGE...HANCOCK...BUTLER...WESTERN
GRAYSON...WESTERN BRECKINRIDGE AND OHIO COUNTIES...

At 227 PM EST/127 PM CST/, radar indicated strong thunderstorms were
located along a line extending from near Petersburg to Owensboro to
near Weir. Movement was east at 50 mph.

Expect brief torrential rain, cloud to ground lightning, and winds
in excess of 30 mph are possible with these storms.

Locations impacted include...
Jasper, Tell City, Hartford, Morgantown, Hardinsburg, Hawesville,
Casey, Mount Pleasant, Lee and Huntingburg.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3748 8713 3747 8711 3767 8682 3771 8687
      3780 8682 3790 8699 3800 8677 3810 8677
      3821 8679 3820 8707 3851 8707 3853 8668
      3868 8668 3869 8657 3799 8645 3719 8649
      3714 8693 3722 8690 3735 8701 3734 8714
TIME...MOT...LOC 1927Z 261DEG 50KT 3849 8732 3779 8711 3714 8728

SCHOETTMER
Local storm report, Nov 30, 2:31 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
231 PM EST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       2 WNW CECILIA           37.68N 85.98W
11/30/2019  M3.02 INCH       HARDIN             KY   MESONET

            24 HOUR RAINFALL FROM KENTUCKY MESONET SITE.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 10:46 AM ESTRiver Flood AdvisoryLMKBourbon36 hr
Nov 30, 11:15 AM ESTRiver Flood AdvisoryLMKOhio36 hr
Nov 30, 11:19 AM ESTRiver Flood WarningLMKButler, Warren5 days
Nov 30, 11:29 AM ESTRiver Flood AdvisoryLMKFranklin4 hr
Nov 30, 11:29 AM ESTRiver Flood AdvisoryLMKHardin, Nelson4 hr
Nov 30, 12:04 PM ESTAreal Flood AdvisoryLMKAnderson, Franklin, Marion, Mercer, Nelson, Shelby and 3 more3 hr
Nov 30, 12:22 PM ESTAreal Flood AdvisoryLMKBreckinridge, Hardin, Meade3 hr
Nov 30, 12:44 PM ESTAreal Flood AdvisoryLMKBourbon, Clark, Fayette, Franklin, Garrard, Harrison and 6 more3 hr
Nov 30, 12:50 PM ESTAreal Flood AdvisoryLMKJefferson3 hr
Nov 30, 2:12 PM ESTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 42 more13 hr
Nov 30, 2:28 PM ESTSpecial Weather StatementLMKButler, Hancock, Ohio32 min
Nov 30, 2:47 PM ESTAreal Flood AdvisoryLMKAdair, Boyle, Casey, Garrard, Lincoln, Madison and 3 more3 hr
Nov 30, 2:47 PM ESTRiver Flood WarningLMKButler, Muhlenberg, Ohio5 days
Nov 30, 2:55 PM ESTFlash Flood WarningLMKBreckinridge, Bullitt, Grayson, Hancock, Hardin, Larue and 4 more4 hr
Nov 30, 2:58 PM ESTRiver Flood WarningLMKFranklin32 hr
Nov 30, 3:03 PM ESTRiver Flood AdvisoryLMKHart21 hr
Nov 30, 3:09 PM ESTAreal Flood AdvisoryLMKMeade3 hr
Nov 30, 3:17 PM ESTAreal Flood WarningLMKAnderson, Boyle, Franklin, Henry, Marion, Mercer and 5 more3 hr
Nov 30, 3:41 PM ESTFlash Flood WarningLMKBoyle, Casey, Garrard, Jessamine, Lincoln, Madison and 5 more3 hr
Nov 30, 3:44 PM ESTAreal Flood AdvisoryLMKJefferson, Oldham2 hr
Nov 30, 6:12 PM ESTRiver Flood WarningLMKOhio58 hr
Nov 30, 6:18 PM ESTSpecial Weather StatementLMKCumberland, Monroe27 min
Nov 30, 6:35 PM ESTAreal Flood WarningLMKBoyle, Casey, Garrard, Jessamine, Lincoln, Madison and 3 more6 hr
Nov 30, 6:58 PM ESTAreal Flood WarningLMKBreckinridge, Hardin, Larue6 hr
Nov 30, 12:27 PM ESTAreal Flood AdvisoryLMKCrawford, Dubois, Orange, Perry3 hr

Nearby

River Flood Warnings in Kentucky, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.